question-icon

Suggest treatment for migraine

default
Posted on Fri, 4 Dec 2015
Question: Hi! I have been on the XXXXXXX diet for about 3 weeks and have a headache everyday. As it is I have been diagnosed with migraines w/ a tension twist. Other than lettuce or cabbage everything I have eaten on the diet is an Adkins product. I noticed that on 90% of the products the first ingredient is soy. Which I stay away from. Is there anything I can do to stay on the diet, and eat their products and not have a a headache. The only med that works for my headache is Imatrex. So I do not even bother with OTC meds. I have lost 14 lbs and I am drinking about 60 oz of water. I only drink water - no soda no caffeine (It causes headaches). Any help of how I can stay on the products for about another month without headaches would be appreciated. My carb intact at this time ranges from 20-25 a day. Thank you XXXXXXX Huber.
doctor
Answered by Dr. Olsi Taka (2 hours later)
Brief Answer:
Read below.

Detailed Answer:
I read your question carefully and I understand the difficulty you're in.

Migraine is a type of headache which is known to be often triggered by certain factors, certain foods or metabolic alterations being such a factor, both possible with a diet like the XXXXXXX diet.

I know that you want to keep losing weight but I am afraid that to prevent the migraine attacks something must be changed. There are medications for migraine prevention but they might take some time to get working, so since we are speaking of a month doesn't make much sense. Also for some of them weight gain might be a side effect (antidepressants, valproic acid, not topiramate or antihypertensives). So the other option is avoiding the triggering factor, the diet, or at least moderate it. There is not perfect way to go about this.

As for the treatment, I suppose you mean Imitrex? Its generic name is Sumatriptan. I am not sure why you have to get it from overseas if you live in the US, I believe it is present there. I don't think taking it regularly is the solution though. It is a drug used for migraine attacks, which is not recommended to be taken too often, only one or twice a week tops. Also its frequent use carries the risk of complicating with a chronic headache called medication overuse headache. So you should be careful with using it for your daily headaches, it can be dangerous for you. If your headaches are frequent even after dietary medication, preventive treatment with topiramate, or antihypertensives (propranolol, verapamil) should be considered, with Imitrex only in particular occasions.

I remain at your disposal for other questions.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Olsi Taka

Neurologist

Practicing since :2004

Answered : 3667 Questions

premium_optimized

The User accepted the expert's answer

Share on
Suggest treatment for migraine

Brief Answer: Read below. Detailed Answer: I read your question carefully and I understand the difficulty you're in. Migraine is a type of headache which is known to be often triggered by certain factors, certain foods or metabolic alterations being such a factor, both possible with a diet like the XXXXXXX diet. I know that you want to keep losing weight but I am afraid that to prevent the migraine attacks something must be changed. There are medications for migraine prevention but they might take some time to get working, so since we are speaking of a month doesn't make much sense. Also for some of them weight gain might be a side effect (antidepressants, valproic acid, not topiramate or antihypertensives). So the other option is avoiding the triggering factor, the diet, or at least moderate it. There is not perfect way to go about this. As for the treatment, I suppose you mean Imitrex? Its generic name is Sumatriptan. I am not sure why you have to get it from overseas if you live in the US, I believe it is present there. I don't think taking it regularly is the solution though. It is a drug used for migraine attacks, which is not recommended to be taken too often, only one or twice a week tops. Also its frequent use carries the risk of complicating with a chronic headache called medication overuse headache. So you should be careful with using it for your daily headaches, it can be dangerous for you. If your headaches are frequent even after dietary medication, preventive treatment with topiramate, or antihypertensives (propranolol, verapamil) should be considered, with Imitrex only in particular occasions. I remain at your disposal for other questions.